MAUDE Adverse Event Report: BECKMAN COULTER WALKAWAY96 PLUS; INSTRUMENT FOR AUTO READER & INTERPRETATION OF OVERNIGHT SUSCEPTIBILITY SYSTEM

BECKMAN COULTER WALKAWAY96 PLUS; INSTRUMENT FOR AUTO READER & INTERPRETATION OF OVERNIGHT SUSCEPTIBILITY SYSTEM
Model Number B1018-284
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Codes Septic Shock (2068); Urinary Tract Infection (2120)
Date of Event 10/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported misreads appear to be due to a combination of poor technique by the operator and component malfunctions on the instrument.Beckman technical application specialist provided onsite training for the customer on proper panel setup technique.Beckman field service engineer (fse) replaced the potassium hydroxide reagent bottle and the solenoid valve to resolve the instrument issues.The customer has not reported any further issues with misreads since the onsite training and service visit.(b)(4).
 
Event or Problem Description
Customer reported issues with low probability identifications and (b)(6) resistant misreads when compared to visual read.Customer indicated they had two specimens where erroneous results were reported.First specimen reported as (b)(6).Upon repeat, the isolate identified as (b)(6).The (b)(6) result was reported out and questioned.The patient had a specimen run several days prior that resulted as (b)(6).The (b)(6) result was obtained on (b)(6) 2019.Physician began (b)(6) treatment for the (b)(6) years old female diagnosed with septic shock.After the repeat result of (b)(6) was obtained on (b)(6) 2019, the customer indicated the treatment was going to be changed to (b)(6).Second specimen was very resistant and tested as escherichia coli esbl negative on (b)(6) 2019.Upon repeat on (b)(6) 2019, the organism tested as esbl negative again but was manually edited to positive based on visual read of the panel.The patient was a (b)(6) years old male with a urinary tract infection.Customer did not know what the initial treatment was; the amended treatment was meropenem.There was a third specimen however no erroneous results were reported.The isolate tested as klebsiella oxytoca esbl negative however customer changed to esbl positive based on visual inspection of the panel.Panel data was reviewed and did not indicate an obvious instrument issue.The customer did report occasional mixed cultures and that new personnel were setting up panels.While the beckman technical application specialist (tas) was onsite providing an in-service training for panel setup and visual reads, it was noted that the potassium hydroxide reagent bottle had run empty due to a failed reagent level sensor; this caused some misidentifications.Beckman field service engineer (fse) found during the site visit that in addition to the failed sensor, the peptidase reagent valve was leaking, which may have also contributed to incorrect panel results.The reported misreads appear to be due to a combination of poor technique by the operator and component malfunctions on the instrument.Beckman coulter customer technical support inquired about the patient conditions for the original specimens reported with misreads - customer spoke with the physician who said the only issue was that they had extended hospital stays but no specific details were provided.

Brand Name
WALKAWAY96 PLUS
Common Device Name
INSTRUMENT FOR AUTO READER & INTERPRETATION OF OVERNIGHT SUSCEPTIBILITY SYSTEM
Manufacturer (Section D)
BECKMAN COULTER
2040 enterprise blvd
west sacramento CA 95691
MDR Report Key9287658
Report Number2919016-2019-01002
Device Sequence Number19423967
Product Code LRG
UDI-Device Identifier15099590658687
UDI-Public(01)15099590658687(11)NO-DATA
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K911400
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB1018-284
Device Catalogue NumberB1018-284
Was Device Available for Evaluation? Yes
Distributor Facility Aware Date10/21/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/21/2019
Supplement Date Received by Manufacturer10/21/2019
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date01/27/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age60 YR